Alert archive / New Jersey / Gale Watches in 2020

Gale Watch 22, NWS Philadelphia/Mount Holly

December 3, 2020

NWS Philadelphia/Mount Holly issued this gale watch at Dec 3, 2020, 3:06 PM EST. It took effect at Dec 5, 2020, 6:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 3, 2020, 3:06 PM EST (20:06 UTC)
In effect from
Dec 5, 2020, 6:00 AM EST
Expired
Dec 4, 2020, 2:50 AM EST
In force
Issued by
NWS Philadelphia/Mount Holly

The text

As transmitted.

790 
WHUS71 KPHI 032006
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
306 PM EST Thu Dec 3 2020

ANZ430-431-450>455-040915-
/O.NEW.KPHI.GL.A.0022.201205T1100Z-201206T1100Z/
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
306 PM EST Thu Dec 3 2020

...GALE WATCH IN EFFECT FROM SATURDAY MORNING THROUGH LATE
SATURDAY NIGHT...

* WHAT...Northwest winds 25 to 35 kt with gusts up to 40 kt and 
  seas 5 to 8 ft possible.

* WHERE...Portions of Atlantic coastal waters and Delaware Bay 
  Waters. 

* WHEN...From Saturday morning through late Saturday night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$
2 follow-up statements
346 
WHUS71 KPHI 040453
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
1153 PM EST Thu Dec 3 2020

ANZ450>455-041800-
/O.NEW.KPHI.SC.Y.0094.201204T0453Z-201204T2300Z/
/O.CON.KPHI.GL.A.0022.201205T1100Z-201206T1100Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
1153 PM EST Thu Dec 3 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EST FRIDAY...
...GALE WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH
LATE SATURDAY NIGHT...

* WHAT...For the Small Craft Advisory, southwest winds 10 to 20 
  kt with gusts up to 25 kt and seas 3 to 5 ft. For the Gale 
  Watch, northwest winds 25 to 35 kt with gusts up to 40 kt and 
  seas 6 to 9 ft possible.

* WHERE...Portions of Atlantic coastal waters. 

* WHEN...For the Small Craft Advisory, until 6 PM EST Friday. 
  For the Gale Watch, from Saturday morning through late 
  Saturday night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

ANZ430-431-041800-
/O.CON.KPHI.GL.A.0022.201205T1100Z-201206T1100Z/
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
1153 PM EST Thu Dec 3 2020

...GALE WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH
LATE SATURDAY NIGHT...

* WHAT...Northwest winds 25 to 35 kt with gusts up to 40 kt and 
  seas 5 to 8 ft possible.

* WHERE...Delaware Bay Waters.

* WHEN...From Saturday morning through late Saturday night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$
782 
WHUS71 KPHI 040750
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
250 AM EST Fri Dec 4 2020

ANZ450>455-042100-
/O.CON.KPHI.SC.Y.0094.000000T0000Z-201204T2300Z/
/O.UPG.KPHI.GL.A.0022.201205T1100Z-201206T1100Z/
/O.NEW.KPHI.GL.W.0028.201205T1100Z-201206T1100Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
250 AM EST Fri Dec 4 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS
EVENING...
...GALE WARNING IN EFFECT FROM 6 AM SATURDAY TO 6 AM EST SUNDAY...

* WHAT...For the Gale Warning, northwest winds 25 to 35 kt with 
  gusts up to 45 kt and seas 6 to 9 ft expected. For the Small 
  Craft Advisory, southwest winds 10 to 20 kt with gusts up to 
  25 kt and seas 3 to 5 ft.

* WHERE...Portions of Atlantic coastal waters. 

* WHEN...For the Gale Warning, from 6 AM Saturday to 6 AM EST 
  Sunday. For the Small Craft Advisory, until 6 PM EST this 
  evening.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ430-431-042100-
/O.UPG.KPHI.GL.A.0022.201205T1100Z-201206T1100Z/
/O.NEW.KPHI.GL.W.0028.201205T1100Z-201205T2300Z/
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
250 AM EST Fri Dec 4 2020

...GALE WARNING IN EFFECT FROM 6 AM TO 6 PM EST SATURDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 35 kt and 
  rough waters expected.

* WHERE...Delaware Bay waters.

* WHEN...From 6 AM to 6 PM EST Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this gale watch went out at Dec 3, 1:45 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Dec 3, 1:45 PM EST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
145 PM EST Thu Dec 3 2020

.SYNOPSIS...
Strong high pressure will gradually slide south of our region
then off the coast through Friday. A complex storm system is
forecast to affect the region Friday night through Saturday
as a surface low moving up from the Southeast interacts with an
upper level disturbance. That storm should depart by Sunday. An
upper level trough will then remain in place over the region
for much of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
No changes with the afternoon update as the forecast still
appears on track. Surface high pressure builds to our south
today, then slides off the Carolina coast late today/this
evening. In the mid levels, we could see the southern stream jet
develop to our southwest as early as this evening. This will be
key in mid level moisture advection ahead of the next system.
As far as impacts through tonight however, there will be none
with the exception of increasing and lowering clouds especially
tonight.

The light southwesterly low level flow today will bring a modest
warming trend, with highs today ranging from the lower 40s in
the southern Poconos to lower 50s along the coast, which is
5 to 10 degrees higher than yesterday. Persistent cloud cover
overnight should somewhat limit radiational cooling, but still
expect most locations to drop into the 30s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The main story for this period will be a complex storm system
still expected to impact the region Friday night through
Saturday. This will occur as a southern stream shortwave and
associated low pressure system moves northeast and tries to
phase with energy moving south from the northern stream.
Currently, this southern energy continues to remain in place as
a closed upper level low near Oklahoma. However by Friday this
closed upper low will begin to move east over the southeastern
states as the northern energy dives through the Great Lakes
region. In terms of our sensible weather, moisture will be
streaming east ahead of the system and there will also be
enough lift ahead of the northern stream trough to result in an
area of light rain developing over the area by later in the day
Friday...most likely near or just north of the I-95 corridor. It
will otherwise be a gray day with highs mostly in the 40s to
low 50s except mid to upper 50s over far southern NJ into the
southern Delmarva.

Friday night through Saturday is when the brunt of the system
looks to affect the region as deepening low pressure moves
northeast off the coast passing near or just south and east of
the area. There are still differences in the forecast models as
the ECMWF is faster with the southern stream energy and phases
it more fully with the northern energy. The result is a faster,
stronger low forecast by this model that would hit the area with
heavy rain and wind Friday night into early Saturday before
pulling away by later in the day as the deepening low races
north toward Maine. GFS/NAM/GEM indicate the southern energy
will be slower resulting in somewhat less phasing and a low that
is not quite as deep and moves slower. This would keep precip
around through Saturday and possibly even into Saturday night.
The upshot of all this is that due to these continuing
differences there remains some uncertainty in the precip amounts
and the end timing of the storm. The exact track, depth, and
evolution of the storm will also determine how much cold air
gets drawn into the system which could result in a little snow
along the systems northern and western fringes over the southern
Poconos into NW NJ. However most indications are that the snow
amounts should be minor (under an inch) and confined mainly to
these far northern and western higher elevation areas.
Otherwise, in terms of the sensible weather expect the rain to
become heavier and widespread Friday night over the region and
continue at least through the first half of Saturday before
starting to wind down southwest to northeast either late day or
at night. We are still concerned about precip amounts and that
they have the potential to result in further flooding given the
recent rain we just received. We are still forecasting 1-2
inches of rain for most of the region except .50 to 1.0 inches
over are far northern and western zones. But again there remains
some uncertainty in these exact amounts and where the heaviest
will fall. If the heaviest falls closer to the coast, the threat
for flooding may be pretty limited to just nuisance type
issues. However if it falls closer to SE PA into the urban
corridor (the areas that got hit hard earlier this week) there
could be more widespread flooding of tributaries through the
lower Delaware River Basin as well as into the Passaic and
Raritan.

N/NE winds also look to become fairly strong and gusty through
Saturday into Saturday night as the deepening low passes by.
Along the coast generally expect winds to reach 20 to 30 gusting
upwards of 35 to 40 or so mph. Probably not enough to cause
widespread problems but there could be a few outages.

The low pulls away either late Saturday or Saturday night with
colder air moving in behind it. Rain/snow mixed over the higher
elevations of the southern Poconos Saturday may wind down as a
period of snow at this time but again any accumulation should be
minor. A few wet flakes could even occur farther south into
eastern PA into northern NJ. Highs Saturday will range mainly
from the upper 30s north to the upper 40s south with lows by
Sunday morning down into the 20s north and low to mid 30s from
the urban corridor and points south/east.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
In the big picture, cool, dry weather looks to dominate for the
long range as an upper level trough persists over the east. The
aformentioned low moves into the Maritimes and Atlantic Canada
Sunday with brisk NW winds in its wake but mostly sunny skies.
Highs range from the 30s over the southern Poconos and NW NJ to
the low to mid 40s farther south and east.

A chilly but dry northerly flow looks to persist through the
first half of next week as high pressure remains to our south
and west. A new storm may eventually develop over the Atlantic
around about next Tuesday near the base of the long wave trough
but this will most likely remain out to sea. The upshot is that
dry weather should persist through the middle of next week with
abundant sunshine but seasonably cool temperatures.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...VFR conditions expected with only high (15000 ft AGL or
higher) clouds expected. Southwesterly winds 5 to 15 kt. High
confidence.

Tonight...VFR conditions expected, though ceilings will lower to
around 10000 ft AGL by late tonight. Southwesterly winds less
than 10 kt. There is a chance that a low level jet could develop
far enough southeast tonight to result in non-convective low
level wind shear primarily at KABE. However, confidence is too
low to include in the TAF at this time. High confidence on most
aspects of the forecast, but low confidence on the potential for
LLWS.

Outlook...

Friday... Mainly VFR conditions are expected with BKN to OVC CIGs of
around 4000 to 8000 ft or less. Some areas of MVFR are possible
especially later in the day with light rain also possible.
Southwest wind 5 to 10 kt. Moderate confidence.

Friday night... MVFR or IFR likely with rain, which may mix with
snow near and north of ABE. Light southwest winds early, becoming
light and variable for most of the night, then north or northeast at
around 10 kt late. Low to moderate confidence.

Saturday-Saturday night... A storm system will likely continue
to affect the area with rain, which may mix with snow especially
near and north of ABE. MVFR or IFR conditions are most likely
Saturday, with the possibility of some improvement from
southwest to northeast late day into Saturday night. North or
northeast wind initially on Saturday morning becoming more
northwest for the afternoon and overnight, with speeds of 10 to
20 kt. Higher winds possible near the coast. Confidence remains
fairly low for this period.

Sunday-Monday... Mainly VFR. West-northwest winds of 10 to 15 kt
with gusts to 25 kt. Moderate confidence.

&&

.MARINE...
Through tonight, winds and seas should mostly stay below Small
Craft Advisory conditions. The one exception is along the
northern New Jersey coastal waters this evening, where a brief
period of 25 kt gusts is possible. At most this would be a
marginal SCA event, but even at that, confidence is low.
Therefore, have held off on issuing another SCA at this time.

Outlook...

Friday... Mainly sub-SCA conditions expected with southwest
winds of 10 to 20 kt. Winds may become variable later Friday
night. Seas mainly 3 to 4 ft but may approach 5 ft later Friday
night as a storm system begins to approach.

Saturday-Saturday night... Marine headlines are likely as a
storm system affects the region. Northwest winds may approach
gale force late day Saturday into Saturday night. Seas 5 to 8
ft.

Sunday-Monday... Residual SCA conditions are likely Sunday into
Sunday night as northwest winds continue to gust near 25 kt and
seas remain elevated above 5 ft. By Monday, winds and seas will
continue to gradually decrease and conditions may subside below
SCA levels.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Fitzsimmons
Near Term...Deal/Johnson
Short Term...Fitzsimmons
Long Term...Fitzsimmons
Aviation...Fitzsimmons/Johnson/Deal
Marine...Fitzsimmons/Johnson
Hazardous weather outlook, Dec 3, 3:36 AM EST, 11 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
336 AM EST Thu Dec 3 2020

DEZ001>004-MDZ012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-040845-
New Castle-Kent-Inland Sussex-Delaware Beaches-Kent MD-Queen Annes-
Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
336 AM EST Thu Dec 3 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Confidence is increasing for a storm system to impact the region
Friday night through Saturday night. Excessive rainfall leading to
flooding is possible, especially in areas that experienced flooding
earlier this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-040845-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
336 AM EST Thu Dec 3 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Confidence is increasing for a storm system to impact the region
Friday night through Saturday night. Marine headlines are likely
over the upcoming weekend, particularly on Saturday and Saturday
night when northwesterly gale force gusts are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 3, 3:35 AM ESTRiver Flood WarningPHIEssex, Morris, Passaic11 hr

Nearby

Gale Watches in New Jersey, 2020Every gale watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.